EMAIL THIS PAGE TO A FRIEND

Psychiatrische Praxis

[Lithium intoxications at normal serum levels].


PMID 17987544

Abstract

Lithium is known to be neurotoxic at higher serum levels. In rare cases patients develop symptoms of intoxication or full blown intoxications even when lithium levels are normal. Our aim was to detect predicting factors of lithium neurotoxicity at normal serum lithium levels in order to allow prevention of those constellations. We report two cases of severe lithium intoxications at normal serum lithium levels and review the current literature concerning lithium neurotoxicity at normal serum levels. It appears that the probability of developing signs of lithium intoxications in patients treated with lithium is increased with advanced age, co-morbidity with pre-existing neurological or other general diseases, especially those associated with fever, and in combination with the use of antipsychotics, antidepressants or mood stabilizers. The serum lithium level does not necessarily detect an intoxication. In patients developing signs of intoxication under lithium therapy, further investigations should include serum levels and an EEG. Because intoxications can occur even in normal serum levels, discontinuation of lithium medication should be taken into account on the basis of clinical signs of intoxication.